General Question

john65pennington's avatar

Is Pradaxa safe to take?

Asked by john65pennington (29070 points ) March 27th, 2012

I hope this question will be answered by a doctor or pharmacist on Fluther.

Since my last heart stent was inserted, about two years ago, I have been taking Pradaxa twice a day. So far, I have had no ill effects from it. My stomach now has a deep, aching feeling inside it.

Today, I happened to see a commercial for 1–800— BAD DRUG. Included in the ad was Pradaxa.

I realize this was a commercial by attorneys looking for money. But, is there any truth in this ad, that Pradaxa is causing bleeding in the stomach and in one’s brain?

Any solid medical advice would be greatly appreciated.

Observing members: 0 Composing members: 0

5 Answers

picante's avatar

John, I assume you are under a doctor’s care; and it should be your doctor who provides the solid medical advice you’re seeking. The drug was provided to protect your health (decrease chance of stroke), and only if the side effects, of which you claim to have none, have overtaken the good done by the drug, should you be concerned.

Turn off the TV and check with your doctor if you have a real concern.

poisonedantidote's avatar

Obviously I’m not a doctor or pharmacist, but I wonder why you are prescribed pradaxa, the drug is used for thinning the blood, but if I’m not mistaken it is usually aspirine that is used to thin the blood of people with heart problems.
.

Here is the info I have found for you regarding pradaxa and bleeding:

.
IMPORTANT SAFETY INFORMATION ABOUT PRADAXA

PRADAXA can cause bleeding which can be serious and sometimes lead to death. Don’t take PRADAXA if you currently have abnormal bleeding or if you have ever had an allergic reaction to it.

Your risk of bleeding with PRADAXA may be higher if you:

• are 75 years old or older
• have kidney problems
• have stomach or intestine bleeding that is recent or keeps coming back or you have a stomach ulcer
• take other medicines that increase your risk of bleeding, like aspirin products, non-steroidal anti-inflammatory drugs (NSAIDs) and blood thinners
• have kidney problems and take dronedarone (Multaq®) or ketoconazole tablets (Nizoral®)

Call your doctor or seek immediate medical care if you have any of the following signs or symptoms of bleeding:

• any unexpected, severe, or uncontrollable bleeding; or bleeding that lasts a long time
• unusual or unexpected bruising
• coughing up or vomiting blood; or vomit that looks like coffee grounds
• pink or brown urine; red or black stools (looks like tar)
• unexpected pain, swelling, or joint pain
• headaches and feeling dizzy or weak

Other than that, I’ll just advise you go see the doctor.

Lightlyseared's avatar

Medicine is all about weighing up the risks and benefits of any course of action. ALL medicines, all surgical procedures and pretty much everything else that a doctor will do to you interferes with the bodys normal workings to a greater or lesser extent and there will always be side effects of any course of treatment. The art of medicine is weighing up the intended benefits of a treatment and deciding if they are worth the risk. If you were started on Pradaxa after the stent insertion then I’m gonna guess the reason was to stop clots forming on the metal of the stent (see what I mean – you have a stent insterted to keep an artery open so you don’t have a heart attack but a side effect is that a big clot might form on the stent and block the artery). Any drug you will take for this will result in an increased risk of bleeding as these drugs slow down the clotting of your blood so clots don’t form on the stent but then they also won’t form on other places, like a cut for example, where you do want clots to form. In the case the benefits of treatment outweigh the risks. Having said all that I would go and see your doctor and talk about this. In the UK after having a cardiac stent inserted you normally don’t take antiplatlet meds for longer than about a year (by that time the stent has been covered with a layer of cells so there is no longer a risk of clot formation) so it’s possible you don’t need to the stuff any more BUT CHECK WITH YOUR DOCTOR. The other common reason to take Pradaxa is a condition called atrial fibrilation where the heart doesn’t pump efficiently so blood sometimes stays in the chambers of the heart longer than normal giviing the clots the chance to form. If you are taking Pradaxa for this it is important you keep taking it.

Now as for your question – the reason the law firm are advertisng is because the FDA is investigating the risk of bleeding compared to other simmilar meds when taking Pradaxa but as far as I know hasn’t made any decsions one way or the other. It sounds like the law frim are trying to scare up some business.

But, like the others have siad you should go and talk to doctor about this. Pradaxa isn’t the only drug you can take for this and if you are feeling uneasy about it your doctor can maybe switch you to something else if you still need it.

Response moderated (Spam)

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther